Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Wilmington, OH

May 15, 2003Franklin County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 15, 2003, 7:10 PM EDT for Franklin County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2003, 7:10 PM EDT (23:10 UTC)
Expired
May 15, 2003, 10:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 152310
FFWILN
OHC049-160215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
710 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN OHIO...

* UNTIL 1015 PM EDT...

* AT 708 PM EDT...DOPPLER RADAR SHOWED A THUNDERSTORM OVER NEW       
  ALBANY THAT WAS NEARLY STATIONARY.  NEW ALBANY POLICE REPORTED     
  FLOODING OF ROADS IN NEW ALBANY.  DOPPLER RADAR ESTIMATES THAT UP  
  TO FOUR INCHES OF RAIN HAS FALLEN IN NORTHEAST FRANKLIN COUNTY     
  SINCE 545 PM.  AN ADDITIONAL ONE TO TWO INCHES IS POSSIBLE IN THIS 
  AREA OVER THE NEXT HOUR.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  NEW ALBANY...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS
OR WARNINGS.

$$

RYAN
1 follow-up statement
000 
WGUS71 KILN 160022
FFSILN
OHC049-160215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
822 PM EDT THU MAY 15 2003

...A FLASH FLOOD WARNING CONTINUES FOR FRANKLIN COUNTY UNTIL 1015 PM
EDT...

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  NEW ALBANY...

AT 818 PM EDT...THE STORM THAT PRODUCED THE HEAVY RAIN IN NEW ALBANY 
HAD MOVED OUT OF NORTHEAST FRNAKLIN COUNTY.  HOWEVER...NEW 
THUNDERSTORMS WERE DEVELOPING ACROSS FRANKLIN COUNTY.  THESE 
THUNDERSTORMS MAY BRING MORE RAINFALL THAT COULD CAUSE ADDITIONAL 
FLOODING.

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

STAY TUNED TO NOAA WEATHER RADIO OU YOUR LOCAL MEDIA OUTLETS FOR ANY 
ADDITIONAL UPDATES.

$$

RYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:20 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 15, 3:20 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
320 PM EDT THU MAY 15 2003

SURFACE ANALYSIS INDICATES SURFACE LOW BETWEEN BETWEEN KSDF AND KCVG
WITH FRONTAL BOUNDARY THEN PUSHING NORTH INTO WESTERN OHIO OVER TO
LAKE ERIE.  KILN SHOWING DEEP CONVECTION ALONG TD BOUNDARY MAINLY
JUST SOUTH OF OHIO RIVER BEFORE MAKING IT NORTH NEAR PORTSMOUTH.

MODELS LOOK PRETTY GOOD THROUGH 36 HOURS THEN THEY DIFFER BEGINNING
FRIDAY NIGHT.  GFS IS STILL BRINGING CONVECTION INTO SOUTHERN FA.
IT HAS TRENDED FARTHER SOUTH THE LAST FEW DAYS.  ETA IS STILL DRY.
WILL KEEP SMALL POPS GOING ACROSS THE SOUTH.

AS FOR OVERNIGHT.  WILL KEEP POPS MENTIONED IN THE WEST FOR THE
EVENING AND LIKELY IN THE EAST.  SYNOPTICALLY THE MID LEVEL TROF IS
GOING TO A NEGATIVE TILT AND GOOD SYNOPTIC LIFT IS TAKING PLACE.
HOWEVER THE BETTER INSTABILITY IS LOCATED ALONG THE TD BOUNDARY
ALONG SOUTHERN FA BORDER.  THINK CONVECTION HAS A CHANCE OF STRONG
TO SEVERE IN THE EAST...WHERE A LITTLE MORE DAYTIME HEATING IS
TAKING PLACE.

MAV TEMPS LOOK PRETTY GOOD...EXCEPT FOR SATURDAY WHERE IT SEEMS A
COUPLE DEGREES TO COOL.

.ILN...NONE.
 TIPTON
Hazardous weather outlook, May 15, 5:00 AM EDT, 14 hours 10 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE OHIO VALLEY
THIS AFTERNOON. THIS WILL COMBINE WITH AN UNSTABLE AIRMASS IN PLACE
ACROSS THE REGION TO PRODUCE SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AND INTO THIS
EVENING...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, May 15, 4:06 PM EDT, 3 hours 4 minutes before
INZ058-059-066-073>075-080-KYZ089>096-OHZ045-046-051>056-060>065-
070>072-077-078-152035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EDT THU MAY 15 2003

...SEVERE THUNDERSTORM WATCH FOR THE TRI-STATE...MIAMI AND
WHITEWATER VALLEYS AND MOST OF CENTRAL OHIO HAS BEEN CLEARED...

STRONG TO SEVERE THUNDERSTORMS HAVE FOCUSED ALONG AND NEAR THE OHIO
RIVER IN SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY.  THUS THE WATCH
TO THE NORTH AND WEST OF THIS AREA HAS BEEN CLEARED FROM THE
WATCH.  BASICALLY...THE WATCH HAS BEEN CLEARED TO THE NORTH AND
WEST OF A LINE FROM MAYSVILLE TO HILLSBORO TO CHILLICOTHE TO
LOGAN.  HOWEVER A FEW EVENING SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE REGION THIS EVENING.

 TIPTON
Special weather statement, May 15, 4:56 PM EDT, 2 hours 14 minutes before
KYZ097>100-OHZ073-074-079>082-088-152125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
456 PM EDT THU MAY 15 2003

...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTH CENTRAL OHIO AND
NORTHEAST KENTUCKY HAS BEEN CANCELLED...

A FEW STRONG STORMS ARE STILL POSSIBLE OVER THIS REGION...HOWEVER
THEY ARE NOT EXPECTED TO BE SEVERE.  THE SEVERE THUNDERSTORMS THAT
HAVE BEEN AFFECTING NORTHEAST KENTUCKY HAVE MOVED OFF TO THE SOUTH
AND EAST OF THE MAYSVILLE/PORTSMOUTH/VANCEBURG AREA.

RESIDENCE IN SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY SHOULD BE
PREPARED FOR THE POSSIBILITY OF STRONG STORMS REDEVELOPING THROUGH
7 PM.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:14 AM EDTSevere Thunderstorm WarningILNHamilton16 min
May 15, 6:41 PM EDTSevere Thunderstorm WarningILNWarren64 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.